Kentucky, 2012

Hail in Kentucky, December 17, 2012

December 17, 2012 · NWS LMK · 4 events in 3 counties and zones

Partial clearing ahead of an approaching upper trough led to widespread thunderstorms over central Kentucky during the afternoon of December 17th. Weak surface low pressure moved up the Ohio River during the afternoon, moving northeast of Louisville by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Partial clearing ahead of an approaching upper trough led to widespread thunderstorms over central Kentucky during the afternoon of December 17th. Weak surface low pressure moved up the Ohio River during the afternoon, moving northeast of Louisville by early evening. South of this low, temperatures reached the lower 60s with dewpoints in the lower 50s. Surface based instability of between 500 and 1000 Joules and low freezing levels led to widespread hail. Many storms produced enough small hail to turn roads and the ground white. Several of the stronger storms briefly developed supercell characteristics and produced one inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 17, 12:41 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Dec 17, 12:41 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1241 PM EST MON DEC 17 2012

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1230 PM EST Sun Dec 16 2012

A severe thunderstorm watch has been issued for all of our region.
Numerous thunderstorms will continue through 3 pm along the Ohio
River and will develop by early afternoon across central Kentucky.

Marginally severe hail around quarter size is the main threat.
However, an isolated severe wind gust is possible as well.
These thunderstorms will continue through mid afternoon across
southern Indiana, with storms lingering into the evening hours
across south central Kentucky and the Bluegrass Region.

&&

.Short Term (Today through Tuesday)...
Issued at 255 AM EST Mon Dec 17 2012

An upper level trough and associated surface low are still on track
to cross the area today. This will bring a couple of rounds of
showers today as well as the chance for thunderstorms.

Scattered showers are ongoing across the forecast area this morning.
A few strikes of lightning have been observed as well. Showers will
continue to increase this morning, especially across south central
and east central Kentucky. The models show an area of showers
developing across western KY/TN becoming more widespread over the
next few hours and tracking to the northeast. The radar shows this
area has begun to develop over the last hour. Will therefore carry
likely pops over south and east central KY this morning, with
scattered
showers elsewhere.

After the initial wave of rain moves out, we will likely see a
relative minimum in precipitation during the middle of the day.
Temperatures are expected to warm into the lower to possibly mid
60s. As the upper level trough nears, another area of rain will
develop across west central Kentucky. Soundings indicate that
surface based instability may develop this afternoon as the surface
temperatures rise and heights fall aloft. This would be especially
likely south of the Ohio River. Given instability and cold temps
aloft we may see some thunderstorms with hail developing this
afternoon.

This system will pull off to the northeast tonight and rains will
end. For tomorrow high pressure will nose in from the south bringing
a dry day with clearing skies.

Temperatures will cool off tonight and tomorrow. Lows tonight will
drop into the mid 30s to lower 40s. Highs tomorrow will be in the
lower to mid 50s.

.Long Term (Tuesday night through Sunday)...
Issued at 310 AM EST Mon Dec 17 2012

Dry weather continues through Wednesday as the surface ridge axis
retreats to the mid-Atlantic coast, giving way to southerly return
flow. Temps will be well above normal, with many locations punching
into the 60s on Wednesday afternoon.

All eyes are on Wednesday night and Thursday as a very sharp but
progressive upper trough moves from the Rockies to the Great Lakes.
The surface low will deepen quite rapidly as it moves across
Illinois into either Indiana or Michigan, depending which model we
believe. GFS is the most progressive, but ECMWF is the farthest
south. NAM through 12Z Thursday is slower and farther north than
either the GFS or ECMWF. Either way, the Ohio Valley is in for a
decent rain event under a very dynamic low-level jet. QPF will be
limited by how progressive the system is, averaging a half to 3/4 of
an inch, with most of it coming in a 6-hr span. SVR potential is
limited by the lack of surface-based instability, but there will be
enough elevated CAPE to support at least some embedded thunder.
Convective probabilities go up with the slower solutions, but it is
worth noting that the trend is faster from one run to the next. This
forecast splits the difference between GFS and ECMWF.

Temps are quite tricky due to this timing. Have gone above guidance
for Wednesday night, given cool bias of models in the pre-frontal
regime, as well as the expectation for steady or rising temps after
midnight. Minimal rise on Thursday, but still above GFS guidance
before temps drop off the table in the afternoon. If the trend
should start to favor the slower ECMWF or even the NAM solution, we
could crack 60 before fropa, especially east of I-65.

Lingering precip on Thursday night will be in the form of snow
showers, but at this time no accumulation is expected. Could see
this changeover late Thursday afternoon if a faster solution should
win out.

Thermal trof is very progressive and will already be lifting out on
Friday. Still looks like we will be below normal on NW winds on
Friday, but any Lake Michigan plume should stay off to our north and
east. Temps recover to near normal for the remainder of the weekend
as high pressure settles into the Deep South.

&&

.Aviation (18Z TAF Issuance)...
Issued at 0025 AM EST Mon Dec 18 2012

Numerous fast moving thunderstorms have developed and will affect
the SDF airport in the 18 to 21z time frame. Numerous thunderstorms
will also affect LEX around 19 through 23z...and BWG from around 19
through 23Z.  Frequent lightning...small hail and gust winds will
accompany any thunderstorms.

Other than thunderstorms, winds will be from 5 to 10kt from the
southwest. Variable broken MVFR ceilings may be expected outside of
any thunderstorms. Overnight, MVFR ceilings are expected with
thunderstorms exiting after around 03z. Winds will switch to the
northwest this evening. Ceilings will rise and begin to scatter out
by 14z Tuesday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........JSD
Short Term.......EER
Long Term........RS
Aviation.........JSD
Hazardous weather outlook, Dec 17, 12:44 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1244 PM EST MON DEC 17 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-182045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1244 PM EST MON DEC 17 2012 /1144 AM CST MON DEC 17 2012/

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 8 PM EST /7 PM CST/
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS
A LOW PRESSURE SYSTEM MOVES NORTHEAST ALONG THE OHIO RIVER. SOME
OF THE STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND
GUSTY WINDS. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE
DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A VIGOROUS LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE MIDWEST
EARLY THURSDAY. AHEAD OF THIS SYSTEM...SHOWERS WITH EMBEDDED
THUNDERSTORMS ARE LIKELY. THESE STORMS WILL BRING LIGHTNING AS WELL
AS GUSTY WINDS AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL OR
DAMAGING WINDS TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/RAS

In the hours before

Local storm report, Dec 17, 2:06 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
206 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             NEW PEKIN               38.50N  86.02W
12/17/2012  M0.70 INCH       WASHINGTON         IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1201100

CMC
Special weather statement, Dec 17, 2:08 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
208 PM EST MON DEC 17 2012

INZ077>079-090>092-KYZ030>033-172030-
CLARK IN-FLOYD IN-HARRISON IN-HENRY KY-JEFFERSON KY-JEFFERSON
IN-OLDHAM KY-SCOTT IN-TRIMBLE KY-WASHINGTON IN-
208 PM EST MON DEC 17 2012

...CLUSTERS OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY
RAIN...AND HAIL UP TO PEA SIZED MOVING THROUGH SOUTHERN INDIANA AND
NORTH CENTRAL KENTUCKY...

AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF THUNDERSTORMS MOVING NORTHEASTWARD ACROSS SOUTHERN
INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY.  THE LARGEST
CONCENTRATION OF STORMS WILL MOVE ALONG AND NORTH OF THE OHIO RIVER
OVER THE NEXT HOUR.

THESE STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL
LIGHTNING...HEAVY RAIN AND A LARGE AMOUNT OF PEA SIZED HAIL THAT MAY
COVER THE GROUND AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORMS...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3869 8520 3873 8533 3858 8521 3856 8501
      3836 8487 3836 8528 3830 8546 3811 8544
      3809 8573 3796 8605 3806 8627 3818 8632
      3836 8626 3835 8625 3842 8631 3873 8631
      3878 8608 3873 8588 3891 8554 3891 8521
TIME...MOT...LOC 1907Z 250DEG 28KT 3857 8602

MJ
Special weather statement, Dec 17, 2:08 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
208 PM EST MON DEC 17 2012

INZ077>079-090>092-KYZ030>033-172030-
CLARK IN-FLOYD IN-HARRISON IN-HENRY KY-JEFFERSON KY-JEFFERSON
IN-OLDHAM KY-SCOTT IN-TRIMBLE KY-WASHINGTON IN-
208 PM EST MON DEC 17 2012

...CLUSTERS OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY
RAIN...AND HAIL UP TO PEA SIZED MOVING THROUGH SOUTHERN INDIANA AND
NORTH CENTRAL KENTUCKY...

AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF THUNDERSTORMS MOVING NORTHEASTWARD ACROSS SOUTHERN
INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY.  THE LARGEST
CONCENTRATION OF STORMS WILL MOVE ALONG AND NORTH OF THE OHIO RIVER
OVER THE NEXT HOUR.

THESE STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL
LIGHTNING...HEAVY RAIN AND A LARGE AMOUNT OF PEA SIZED HAIL THAT MAY
COVER THE GROUND AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORMS...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3869 8520 3873 8533 3858 8521 3856 8501
      3836 8487 3836 8528 3830 8546 3811 8544
      3809 8573 3796 8605 3806 8627 3818 8632
      3836 8626 3835 8625 3842 8631 3873 8631
      3878 8608 3873 8588 3891 8554 3891 8521
TIME...MOT...LOC 1907Z 250DEG 28KT 3857 8602

MJ
Local storm report, Dec 17, 2:10 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             CUSTER                  37.73N  86.25W
12/17/2012  M0.88 INCH       BRECKINRIDGE       KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1201101

CMC
Local storm report, Dec 17, 2:12 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             LA GRANGE               38.40N  85.38W
12/17/2012  M0.70 INCH       OLDHAM             KY   NWS EMPLOYEE

            LARGE DRIFTS OF SMALL HAIL

&&

EVENT NUMBER LMK1201102

CMC
Local storm report, Dec 17, 2:15 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             OAKLAND                 37.04N  86.25W
12/17/2012  M0.50 INCH       WARREN             KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1201103

CMC

The radar

The Louisville radar (KLVX), 19 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hardin

When
December 17, 2:22 PM EST
Where
Hardin County, 1.3 mi SSE of Rogersville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.804, -85.919

One inch hail fell along State Highway 31W north of Highway 313.

Hail, Bullitt

When
December 17, 2:31 PM EST
Where
Bullitt County, 1.09 mi W of Brooks
Measured
1 in hail
Reported by
Public
Coordinates
38.070, -85.720

One inch hail fell in Brooks.

Hail, Bullitt

When
December 17, 2:34 PM EST
Where
Bullitt County, 1.36 mi NW of Hubers
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
38.045, -85.716

A CoCoRahs observer several miles south of Brooks reported 1.25 inch hail.

Hail, Scott

When
December 17, 3:56 PM EST
Where
Scott County, 0.88 mi NE of Paynes Depot
Measured
1 in hail
Reported by
Public
Coordinates
38.160, -84.610

Widespread pea to dime sized hail whitened the ground just south of Georgetown. Some of the larger hail stones were 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416573, 416574, 416575, 416576.